Hail, Hancock
- When
- August 1, 2:48 PM EST
- Where
- Hancock County, Findlay
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.030, -83.650
Nickel size hail was observed.
A trough of low pressure along with upper level energy progressed through the region during the afternoon and evening hours of the 1st. Sunny skies across the area through the morning hours also contributed to increased instability across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A trough of low pressure along with upper level energy progressed through the region during the afternoon and evening hours of the 1st. Sunny skies across the area through the morning hours also contributed to increased instability across the area. Showers and thunderstorms developed across western Ohio during the mid afternoon hours. Another area of showers and thunderstorms moved over Lake Erie during the evening hours and eventually impacted some locations over northern and northeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 225 PM EDT FRI AUG 1 2008 .SYNOPSIS... A LOW PRESSURE WAS OVER IOWA WITH A COLD EXTENDING TO THE SOUTHWEST. THE LOW WILL MOVE EAST INTO OHIO EARLY TONIGHT...MOVING INTO CENTRAL PENNSYLVANIA BY SATURDAY MORNING. HIGH PRESSURE WILL MOVE INTO THE WESTERN GREAT LAKES BY SATURDAY EVENING MOVING INTO THE LOWER LAKES ON SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STATIONARY BOUNDARY FROM NEAR FKL TO MNN TO SBN WILL BE THE EARLY FOCUS FOR SHOWERS/THUNDERSTORMS THROUGH THE EARLY AFTERNOON. STILL APPEARS THAT THIS BOUNDARY MAY DRIFT SLIGHTLY FURTHER NORTH INTO THE AFTERNOON AS A SHORT WAVE TROUGH APPROACHES. EXPECT SHEAR TO INCREASE WITH A CLUSTER OF THUNDERSTORMS DEVELOPING OVER EITHER MICHIGAN OR THE WESTERN CWA AND THEN PROGRESSING EAST/SOUTHEAST. AS THE STORMS BECOME ORGANIZED THE THREAT FOR STRONGER WINDS WILL INCREASE. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... LOW AND COLD FRONT MOVE EAST OF THE AREA BY SATURDAY MORNING. ONGOING STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING MAINLY FOR THE OHIO PORTION OF THE CWA. SHOWERS AND THUNDERSTORMS WILL THEN DECREASE AS LOW AND COLD FRONT MOVE EAST OF THE AREA. COULD BE SOME LINGER SHOWERS IN THE EAST SATURDAY MORNING. OTHERWISE HIGH PRESSURE MOVING INTO THE WESTERN LAKES BEGINS TO BUILD INTO THE AREA LATER IN THE DAY. THIS HIGH SHOULD THEN MAINTAIN CONTROL OVER THE AREAS WEATHER INTO MONDAY. WARM FRONT LIFTS NE THROUGH THE AREA ON MONDAY BUT FOR NOW WILL KEEP THE PRECIP NORTH OF THE AREA ON MONDAY WITH CHANCE OVER NORTHERN AREAS MONDAY NIGHT AS COLD FRONT MOVES SOUTHEAST INTO THE CENTRAL LAKES. && .LONG TERM /TUESDAY THROUGH THURSDAY/... GUIDANCE CONSISTENT IN FEATURING COLD FRONT MOVING THROUGH THE AREA BY MID WEEK NEXT WEEK. HOWEVER...LOOKS LIKE A SITUATION WHERE THE COLD FRONT MIGHT GET HUNG UP AND LINGER ACROSS THE AREA FOR THE WEDNESDAY TO THURSDAY PERIOD WHICH WOULD ALLOW FOR THE CONTINUED CHANCE POPS FOR SHOWERS AND/OR THUNDERSTORMS ACROSS THE AREA. LOOKS LIKE TUESDAY WOULD BE WARMEST DAY...BUT DOES NOT LOOK LIKE TEMPS AND DEWPOINTS WILL TAPER OFF TOO MUCH BY THURSDAY. GFS AND ECMWF SHOWING LARGE UPPER LOW DROPPING SOUTHWARD TOWARDS END OF THE PERIOD WHICH WOULD ALLOW FOR A GOOD PUSH TO GET LINGERING FRONTAL BOUNDARY WELL SOUTH OF THE AREA BY THE END OF THE WEEK. HOWEVER...WILL NEED TO WATCH FOR UPPER TROUGHS OF LOW PRESSURE BY THIS TIME WHICH WOULD PROVIDE AT LEAST A SLGT CHC FOR SOME SHOWERS ACROSS THE AREA BY THEN. TEMPS WILL ALSO BECOME COOLER AT END OF PERIOD AS COMPARED TO THE FIRST HALF OF THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... INSTBILITY CONTINUES TO INCREASE THIS AFTERNOON ESPECIALLY OVER WESTERN OHIO WHILE THE LAKE BREEZE IS MOVING ONSHORE FROM BUF TO CLE. AREAS NEAR LAKE ERIE FROM CLE TO TOL ARE CAPPED PRESENTLY. EXPECT WIDELY SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP AFTER 21Z FROM NEAR MFD WEST TO DFI. THIS ACTIVITY WILL LIKELY MOVE SOUTHEAST. ANOTHER AREA OF SCATTERED CONVECTION CURRENTLY OVER UPPER MI AND WI WILL MOVE SOUTHEAST IN CONNECTION WITH AN UPPER TROUGH ACROSS THE REGION OVERNIGHT SO WE HAVE INCLUDED A PROB30 GROUP FOR THUNDERSTORMS WITH MVFR CONDITIONS. THIS ACTIVITY SHOULD CLEAR THE AREA BY 10-12Z WITH VFR CONDITIONS RETURNING. OUTLOOK...EXPECT PRIMARILY VFR SAT THROUGH MONDAY. MVFR CONDITIONS CAN BE EXPECTED TUE AND WED FROM SCATTERED THUNDERSTORMS. && .MARINE... LIGHT GRADIENT EARLY THIS MORNING ALLOWING FOR VARIABLE WINDS ACROSS THE LAKE. LOW PRESSURE APPROACHING THE AREA WILL ALLOW FOR WINDS TO GRADUALLY TURN WESTERLY AND THEN SOUTHWEST AHEAD OF THE LOW LATER THIS AFTERNOON AND EVENING. LOW PRESSURE PASSES BY AND WINDS SHIFT QUICKLY NW-N OVERNIGHT. NW FLOW CONTINUES ON SATURDAY WITH HIGH PRESSURE BUILDING TOWARDS THE AREA. WINDS DIMINISH CONSIDERABLY SAT NIGHT AND INTO SUNDAY WITH HIGH PRES OVERHEAD. LIGHT WINDS BEGIN SHIFTING SE-S INTO EARLY NEXT WEEK AS NEXT COLD FRONT BEGINS APPROACHING THE AREA. NO SMALL CRAFT HEADLINES ANTICIPATED INTO THE WEEKEND. ONLY PERIOD THAT MAY NEED WATCHING WILL BE LATE TONIGHT AS HIGH PRESS BEGINS INITIAL PUSH TOWARDS THE AREA AND WINDS MAY INCREASE TOWARDS 15KT OR SO. THIS MAY ALLOW FOR A BRIEF PERIOD OF 2-4FT WAVES SATURDAY MORNING...BUT PRIMARILY LOOKING FOR 1-3 FEET FOR BETTER PART OF THE DAY AS HIGH BUILDS OVERHEAD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...RANDEL NEAR TERM...MULLEN SHORT TERM...RANDEL LONG TERM...ABE AVIATION...REL MARINE...ABE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 326 PM EDT FRI AUG 1 2008 LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089- PAZ001>003-021930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 326 PM EDT FRI AUG 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS DEVELOPING ACROSS MICHIGAN MAY DEVELOP INTO A LARGE CLUSTER OF THUNDERSTORMS LATER THIS EVENING AND MOVE ACROSS LAKE ERIE INTO NORTHERN OHIO. STRONG DAMAGING WINDS WILL BE POSSIBLE WITH THIS AREA OF THUNDERSTORMS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ003-006>008-017-018-027-028-036-037-021930- LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION- MORROW- 326 PM EDT FRI AUG 1 2008 ...SEVERE THUNDERSTORM WATCH 787 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWESTERN OHIO NEAR A STATIONARY FRONT THAT STRETCHES FROM MARION TO FORT WAYNE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A SECOND ROUND OF THUNDERSTORMS WILL MOVE TOWARDS NORTHERN OHIO FROM MICHIGAN LATER TONIGHT WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Nickel size hail was observed.
A trained spotter estimated thunderstorm wind gusts to be around 60 mph.
A tree and a large limb was reported down.
Hail up to nickel size was observed.
Several large limbs were reported down.
Several large trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130599, 130600, 130737, 130736, 130741, 130739, 130740, 130742.